Alert archive / Mississippi / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 229, NWS Jackson, MS

June 18, 2014Kemper County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Jun 18, 2014, 5:57 PM CDT for Kemper County, Mississippi. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 18, 2014, 5:57 PM CDT (22:57 UTC)
Expired
Jun 18, 2014, 6:45 PM CDT
In force
48 min
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Kemper County, MS

The radar

The Columbus AFB radar (KGWX), 131 km from the middle of the area, began a volume at 23:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 11.0 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2014-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 174 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2014-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -81 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
174 J/kg
Mixed-layer CIN
-136 J/kg
Mixed-layer LCL
1206 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-81 m²/s²
0-3 km storm-relative helicity
-67 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

902 
WUUS54 KJAN 182257
SVRJAN
MSC069-182345-
/O.NEW.KJAN.SV.W.0229.140618T2257Z-140618T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
557 PM CDT WED JUN 18 2014

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL KEMPER COUNTY IN EAST CENTRAL MISSISSIPPI...

* UNTIL 645 PM CDT

* AT 558 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR DE KALB...
  AND MOVING WEST AT 10 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
           ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  BLACKWATER...PRISMATIC AND LIBERTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

LARGE HAIL...DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND LIGHTNING
IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY. LIGHTNING
KILLS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.

&&

LAT...LON 3258 8858 3258 8879 3292 8878 3293 8876
      3292 8860
TIME...MOT...LOC 2258Z 079DEG 7KT 3276 8868

HAIL...1.00IN
WIND...60MPH

$$

JA
2 follow-up statements
996 
WWUS54 KJAN 182315
SVSJAN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
615 PM CDT WED JUN 18 2014

MSC069-182345-
/O.CON.KJAN.SV.W.0229.000000T0000Z-140618T2345Z/
KEMPER MS-
615 PM CDT WED JUN 18 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CENTRAL KEMPER
COUNTY UNTIL 645 PM CDT...

AT 615 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NORTH OF DE KALB 
AND MOVING NORTH AT 10 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
         ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF NORTHERN KEMPER COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

LARGE HAIL...DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND LIGHTNING
IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY. LIGHTNING
KILLS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.

&&

LAT...LON 3274 8859 3276 8878 3292 8878 3293 8876
      3292 8860
TIME...MOT...LOC 2315Z 191DEG 9KT 3284 8864

HAIL...1.00IN
WIND...60MPH

$$

JA
625 
WWUS54 KJAN 182334
SVSJAN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
634 PM CDT WED JUN 18 2014

MSC069-182344-
/O.CAN.KJAN.SV.W.0229.000000T0000Z-140618T2345Z/
KEMPER MS-
634 PM CDT WED JUN 18 2014

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL KEMPER COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.

LAT...LON 3274 8859 3276 8878 3292 8878 3293 8876
      3292 8860
TIME...MOT...LOC 2334Z 191DEG 9KT 3289 8863

$$

JA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 2:49 PM CDT, 3 hours 8 minutes earlier.

Area forecast discussion, Jun 18, 2:49 PM CDT, 3 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
249 PM CDT WED JUN 18 2014

.SHORT TERM...
NOT MUCH IN THE WAY OF ANY SIGNIFICANT CHANGES TO GOING FORECAST THIS
AFTERNOON. CONVECTIVE FORECAST FOR THIS AFTERNOON PRETTY MUCH WORKING
OUT AS EXPECTED AS WIDELY SCT SHRA/TSRA HAVE DEVELOPED OVER AL INTO
EXTREME E MS. EXPECT THIS ACTIVITY TO CONTINUE TO BUILD WEST THROUGH
THE AFTERNOON AND EVENING BEFORE DISSIPATING WITH SUNSET. EXPECT THAT
STRATUS AND FOG WILL REMAIN PATCHY LATER TONIGHT AS BEST LOW LEVEL
GULF INFLOW REMAINS FOCUSED TO THE WEST. MODELS IN GOOD AGREEMENT
THAT LOW/MID LEVEL ANTICYCLONE WILL SLOWLY BUILD AND RETROGRADE WEST
ACROSS THE AREA. PRECIPITABLE WATER VALUES ARE FORECAST TO INCREASE
SLIGHTLY ACROSS THE AREA...SO BY FRIDAY WILL CARRY SLIGHT CHANCE POPS
FOR DIURNAL CONVECTION AREAWIDE. WHILE THERE WILL BE ENOUGH LAPSE
RATE AND DCAPE TO POTENTIALLY SUPPORT A FEW STRONGER STORMS WITH
GUSTY WINDS...GIVEN OVERALL ACTIVITY REMAINING ISOLATED WITH LITTLE
LARGER SCALE SUPPORT FOR CONVECTION...DO NOT SEE ANY NEED TO INCLUDE
ANYTHING IN HWO AT THIS POINT. GUIDANCE TEMPS LOOK FINE. PREVIOUS
LONG TERM DISCUSSION FOLLOWS.                            /AEG/

.LONG TERM...
TYPICAL HOT AND HUMID SUMMERTIME CONDITIONS FOR THE LOWER MS VALLEY
REGION ARE ANTICIPATED FRIDAY AND SATURDAY WITH PREVALENCE OF
SUBTROPICAL RIDGING ALOFT IN THE VICINITY BRINGING MAINLY DRY
WEATHER WITH AFTERNOON HEAT INDEX VALUES PEAKING AROUND 100 DEGREES.
THERE COULD BE ISOLATED AND MAINLY AFTERNOON SHOWERS AND
THUNDERSTORMS...BUT MAINLY OVER THE EASTERN HALF OF THE FORECAST
AREA WHERE THERMAL CAPPING WILL BE A BIT LESS AND DEPTH OF QUALITY
LOW LEVEL MOISTURE GREATER. HOT ACTUAL TEMPERATURES IN THE MID 90S
AND LIKELY MODERATE DEVELOPING DCAPE COULD DELIVER AT LEAST MODEST
WET MICROBURST POTENTIAL TO MORE VIGOROUS CONVECTION THOSE
DAYS...BUT THE RISK DOES NOT WARRANT MENTION IN THE HWO YET.

BY SUNDAY MODELS STILL SHOW GOOD AGREEMENT THAT THE AFOREMENTIONED
UPPER RIDGE IN THE VICINITY WILL BE BREAKING DOWN SOME AND SHIFTING
FURTHER WEST. THIS WILL ALLOW A MORE ACTIVE NORTHWEST FLOW PATTERN
TO TEMPORARILY DEVELOP WHILE AT LEAST MINOR LOW LEVEL BOUNDARIES
DROP INTO THE REGION FROM THE NORTH LATER SUNDAY AND MONDAY. NO BIG
COLD FRONTS LOOK TO COME IN (AND IT IS GETTING TOO LATE INTO THE
SUMMER TO HOPE FOR THAT) SO HOT CONDITIONS WILL PROBABLY INITIALLY
ONLY BE HELPED A LITTLE BY GREATER AFTERNOON CLOUD AND SHOWER
COVERAGE. AS MENTIONED IN PRIOR DISCUSSIONS...THIS PERIOD WILL HAVE
TO BE MONITORED FOR ISOLATED SEVERE STORM POTENTIAL IN ESPECIALLY
NORTHERN ZONES BUT FOR NOW THE THREAT IS NOT OF HIGH ENOUGH CALIBER
TO YET INCLUDE IN THE HWO.

INTO THE MID-WEEK PERIOD THE MODEL GUIDANCE CONSENSUS IS THAT A WEAK
UPPER LEVEL TROUGH AXIS WILL SHARPEN AND ANCHOR JUST TO OUR WEST AND
PROMOTE BACKING LOW LEVEL WINDS AND LESS HEAT. HOWEVER...ATMOSPHERIC
COLUMN MOISTURE IN OUR REGION SHOULD INCREASE AND THE PRESENCE OF
THE SYNOPTIC TROUGH IN COMBINATION WILL LIKELY BRING THE REGION
ABOVE AVERAGE RAINFALL CHANCES FOR AT LEAST A FEW DAYS. /BB/

&&

.AVIATION... VFR CONDITIONS WILL PREVAIL TODAY THROUGH TONIGHT.
ISOLATED SHOWER/ TSTM ACTIVITY WILL BE PRESENT ESPECIALLY IN THE EAST
BUT TOO SPARSE TO INCLUDE IN THE TAFS AT THIS TIME. ANOTHER ROUND OF
MVFR TO IFR CONDITIONS WILL BE POSSIBLE BEFORE SUNRISE THURSDAY
MORNING. /28/

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       71  93  71  94 /  13  17  10  21
MERIDIAN      68  93  69  94 /  20  23  15  23
VICKSBURG     70  92  70  94 /   7  15  10  17
HATTIESBURG   71  93  71  94 /  21  22  14  24
NATCHEZ       71  90  69  91 /   8  15  10  18
GREENVILLE    71  93  71  94 /   7  13   5  13
GREENWOOD     70  93  71  94 /  11  14  10  15

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&

AEG/BB/28
Hazardous weather outlook, Jun 18, 2:39 PM CDT, 3 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
239 PM CDT WED JUN 18 2014

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
191945-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-
SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-
CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-
NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER-
WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-
SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-
LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST-
239 PM CDT WED JUN 18 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARKANSAS...NORTHEAST LOUISIANA...CENTRAL MISSISSIPPI.

.DAY ONE...TONIGHT AND THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...THURSDAY NIGHT THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT TUESDAY.

28

&&

...HAZARD LEGEND...

NO SHORT TERM HAZARDS EXPECTED.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN HOME PAGE...
   WWW.WEATHER.GOV/JAN
STAY AWARE, STAY SAFE NWS JAN BRIEFING PAGE...
   WWW.SRH.NOAA.GOV/JAN/?N=SAFE
NWS JAN TROPICAL PAGE...
   WWW.SRH.NOAA.GOV/JAN/?N=TROPICAL
NATIONAL HURRICANE CENTER HOME PAGE...
   WWW.NHC.NOAA.GOV/
FIND NWS JAN ON FACEBOOK...
   WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.JACKSONMS.GOV
FOLLOW NWS JAN ON TWITTER...
   @NWSJACKSONMS

   PLEASE CONVERT ALL WEB ADDRESSES TO LOWER CASE BEFORE ENTERING!

In the hours before

Special weather statement, Jun 18, 3:54 PM CDT, 2 hours 3 minutes before
MSZ058-182125-
CLARKE MS-
354 PM CDT WED JUN 18 2014

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
354 PM CDT WED JUN 18 2014

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL WAS
LOCATED 5 MILES NORTHEAST OF CRANDALL AT 354 PM CDT...MOVING
SOUTHWEST AT 10 MPH.

HEAVY RAIN ALONG WITH FREQUENT CLOUD TO GROUND LIGHTNING ARE ALSO
POSSIBLE WITH THIS STORM.

PEOPLE IN EASTERN CLARKE COUNTY SHOULD MONITOR THIS STORM CLOSELY.

LAT...LON 3212 8844 3206 8844 3199 8846 3193 8846
      3192 8847 3188 8866 3217 8866 3216 8845
      3213 8843
TIME...MOT...LOC 2054Z 060DEG 7KT 3204 8849

JA
Special weather statement, Jun 18, 4:44 PM CDT, 1 hour 13 minutes before
MSZ058-182215-
CLARKE MS-
444 PM CDT WED JUN 18 2014

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
444 PM CDT WED JUN 18 2014

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND
40 TO 50 MPH WINDS WAS LOCATED 6 MILES SOUTH OF CRANDALL AT 445 PM
CDT. THE STORM WAS NEARLY STATIONARY.

HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE ALSO
POSSIBLE WITH THIS STORM.

PEOPLE IN SOUTHEASTERN CLARKE COUNTY SHOULD MONITOR THIS STORM
CLOSELY.

LAT...LON 3189 8847 3189 8848 3186 8858 3185 8863
      3185 8866 3197 8869 3198 8846
TIME...MOT...LOC 2145Z 081DEG 2KT 3188 8851

JA
Special weather statement, Jun 18, 5:27 PM CDT, 30 minutes before
MSZ052-058-182255-
LAUDERDALE MS-CLARKE MS-
527 PM CDT WED JUN 18 2014

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
527 PM CDT WED JUN 18 2014

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND
40 TO 50 MPH WINDS WAS LOCATED 3 MILES SOUTHEAST OF ZERO AT 527 PM
CDT...MOVING NORTHWEST AT 5 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS STORM.

PEOPLE IN NORTH CENTRAL CLARKE AND SOUTH CENTRAL LAUDERDALE COUNTIES
SHOULD MONITOR THIS STORM CLOSELY.

LAT...LON 3225 8879 3244 8854 3224 8848 3209 8854
TIME...MOT...LOC 2227Z 149DEG 6KT 3227 8863

JA
Special weather statement, Jun 18, 5:42 PM CDT, 15 minutes before
MSZ039-046-182310-
NOXUBEE MS-KEMPER MS-
542 PM CDT WED JUN 18 2014

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
542 PM CDT WED JUN 18 2014

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND
40 TO 50 MPH WINDS WAS LOCATED 5 MILES SOUTHEAST OF GHOLSON AT 542 PM
CDT...MOVING SOUTHWEST AT 5 MPH.

VERY HEAVY RAIN ALONG WITH FREQUENT CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS STORM.

PEOPLE IN EXTREME NORTH CENTRAL KEMPER AND SOUTHWESTERN NOXUBEE
COUNTIES SHOULD MONITOR THIS STORM CLOSELY.

LAT...LON 3292 8853 3292 8878 3294 8881 3306 8863
      3293 8853
TIME...MOT...LOC 2242Z 036DEG 6KT 3290 8865

JA
Special weather statement, Jun 18, 5:54 PM CDT, 3 minutes before
MSZ046-182325-
KEMPER MS-
554 PM CDT WED JUN 18 2014

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
554 PM CDT WED JUN 18 2014

A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND
40 TO 50 MPH WINDS WAS LOCATED OVER DE KALB AT 554 PM CDT...MOVING
NORTHWEST AT 5 MPH.

VERY HEAVY RAIN ALONG WITH FREQUENT CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS STORM.

PEOPLE IN CENTRAL KEMPER COUNTY SHOULD MONITOR THIS STORM CLOSELY.

LAT...LON 3276 8880 3287 8871 3278 8851 3264 8864
TIME...MOT...LOC 2254Z 128DEG 4KT 3276 8866

JA

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 3:54 PM CDTSpecial Weather StatementJANClarke31 min
Jun 18, 4:44 PM CDTSpecial Weather StatementJANClarke31 min
Jun 18, 5:27 PM CDTSpecial Weather StatementJANLauderdale28 min
Jun 18, 5:42 PM CDTSpecial Weather StatementJANNoxubee28 min
Jun 18, 5:54 PM CDTSpecial Weather StatementJANKemper31 min
Jun 18, 6:13 PM CDTSpecial Weather StatementJANNoxubee27 min
Jun 18, 6:20 PM CDTSpecial Weather StatementJANLowndes30 min
Jun 18, 6:41 PM CDTSpecial Weather StatementJANOktibbeha29 min
Jun 18, 6:57 PM CDTSevere Thunderstorm WarningJANNoxubee48 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.